Alert archive / Ohio / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 1, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Mar 5, 2004, 6:00 PM EST for Athens County, Washington County, Ohio. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 5, 2004, 6:00 PM EST (23:00 UTC)
- Expired
- Mar 5, 2004, 6:45 PM EST
- In force
- 45 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
Counties Athens County, OH, Washington County, OH
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1066 m above ground
- 0-6 km bulk shear
- 94 kt
- 0-1 km storm-relative helicity
- 597 m²/s²
- 0-3 km storm-relative helicity
- 583 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 052300
SVRRLX
OHC009-167-052345-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
559 PM EST FRI MAR 5 2004
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ATHENS COUNTY IN SOUTHEAST OHIO...
WASHINGTON COUNTY IN SOUTHEAST OHIO...
* UNTIL 645 PM EST...
* AT 548 PM EST...NATIONAL WEATHER SERVICE RADAR INDICATED A
SEVERE THUNDERSTORM ENTERING ATHENS COUNTY FROM THE WEST.
THESE CELLS WERE RACING EAST AT OVER 50 MPH.
* SOME LOCATIONS IN THE WARNING AREA INCLUDE...ALBANY...ATHENS
COOLVILLE...BELPRE AND MARIETTA.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3943 8222 3922 8224 3919 8192 3944 8121
3961 8134 3947 8185
$$
KTBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 5:10 PM EST, 50 minutes earlier.
Area forecast discussion, Mar 5, 5:10 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
510 PM EST FRI MAR 5 2004
.UPDATE FOR AFTERNOON PACKAGE...
.DISCUSSION...
510 PM EST FRI MAR 5 2004
KRLX 88D REMAINS DOWN WITH HARDWARE PROBLEMS. NWS TECHNICIANS WILL
BE WORKING ON IT TONIGHT...AFTER CORRECTIVE PARTS ARRIVE.
TONIGHT AND SATURDAY...
EXPECTING HEAVY RAIN BAND TO BE A BIT FURTHER WEST THAN PREVIOUSLY
ANTICIPATED...CLOSER TO THE OHIO RIVER. AS A RESULT...HAVE EXPANDED
FLOOD WATCH TO INCLUDE ALL COUNTIES IN CHARLESTON CWA EXCEPT PERRY
AND MORGAN COUNTIES IN OHIO. 1.5 TO 2.0 INCHES OF RAIN LOOKS LIKE A
GOOD BET FOR A PORTION OF THE AREA. SEVERE STORM THREAT NOT
EXCESSIVE BUT CANNOT RULE OUT A SEVERE WIND GUST OR TWO.
COLD FRONT FINALLY SWINGS THROUGH SATURDAY MORNING. DECREASING POPS
THROUGH THE DAY...STILL A FEW LINGERING SHOWERS BEHIND IN NW FLOW.
GOING FOR FALLING TEMPERATURES DURING THE AFTERNOON AS H850 COLD
ADVECTION COMMENCES.
SATURDAY NIGHT THROUGH MONDAY NIGHT...
GRADUALLY COOLING DOWN INTO MONDAY. COOLEST 850 AIR ON MONDAY WITH
ABOUT MINUS 8 TO 10C.
NO BIG CHANGES TO PREVIOUS GRIDS. MAIN CHANCE FOR ACCUMULATING SNOW
SHOWERS IS SUNDAY AFTERNOON AND SUNDAY NIGHT ACROSS THE MOUNTAINOUS
COUNTIES. MAXIMUM TEMPERATURE ON SUNDAY IS TRICKY WITH WEAK SURFACE
LOW PRESSURE PASSING TO OUR NORTH.
TUESDAY THROUGH FRIDAY...
MODELS HAVE COME INTO PRETTY GOOD AGREEMENT IN EXTENDED PERIODS.
ACTIVE PATTERN REMAINS AS NORTHWEST FLOW AND QUICK MOVING CLIPPER
TYPE SYSTEM DOMINATE...AS AMPLIFIED RIDGE HOLDS OVER WESTERN CONUS.
TEMPERATURES WILL REMAIN BELOW NORMAL FOR THE BEGINNING OF THE
PERIOD BUT WARM SLIGHTLY TOWARD WEEKS END. WILL CONTINUE CHANCE
POPS ON TUESDAY AND THURSDAY WITH CLIPPER SYSTEMS.
RPY/KTB/HC
&&
PREVIOUS DISCUSSION...
1050 AM EST FRI MAR 5 2004
DRIER SURFACE AIR AND A BIT OF A CAP ALOFT ARE HURTING THE SHOWERS
TRYING TO MOVE IN FROM THE WEST. WILL LOWER POPS SOME THIS
AFTERNOON...WITH BEST PRECIPITATION CHANCES COMING IN TONIGHT WITH
THE MAIN WAVE.
RPY
&&
.HYDROLOGY...
420 AM EST FRI MAR 5 2004
SYNOPTIC SCALE QPF APPROACHES BUT DOES NOT APPEAR TO EXCEED FFG
TONIGHT ALL ALONG THE MOUNTAINS. ISSUED FFA FOR SOUTHERN MOST
MOUNTAIN COUNTIES...AND ALSO WESTWARD BACK ACROSS THE SOUTHERN COAL
FIELDS. 06Z META IS FARTHER WEST WITH QPF GIVEN TIMING OF FRONT AND
WAVE MOVING UP ALONG IT. THE FAR SOUTHERN COUNTIES STAND THE BEST
CHANCE FOR GETTING INTO THE HEAVIER CONVECTION WHICH WOULD KICK THE
QPF OVER FFG VALUES OF JUST OVER TWO INCHES IN 12 HOURS.
&&
.AVIATION...
100 PM EST FRI MAR 5 2004
STRONG SOUTHWEST WINDS WILL CONTINUE THIS AFTERNOON. CLOUDS WILL BE
LOWERING TONIGHT AS A LARGE AREA OF SHOWERS AND POSSIBLY
THUNDERSTORMS MOVE ACROSS THE REGION. WINDS WILL ALSO DECREASE A
BIT. A COLD FRONT WILL THEN PUSH THROUGH LATE TONIGHT AND EARLY
SATURDAY...WITH WINDS SHIFTING TO THE WEST. CLOUDS BEHIND THE FRONT
WILL CONTINUE AS MVFR CONDITIONS...POSSIBLY IFR CONDITIONS IN THE
MOUNTAINS...SLOWLY RAISING DURING SATURDAY AFTERNOON. SOME
INSTABILITY SHOWERS CAN NOT BE RULED OUT ON SATURDAY.
RPY
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH FROM 7 PM TONIGHT UNTIL 7 AM SATURDAY FOR
ZONES WVZ005>011-013>020-024>032-033>040-046-047.
VA...FLOOD WATCH FROM 7 PM FRIDAY UNTIL 7 AM SATURDAY FOR
ZONES VAZ003>004.
KY...FLOOD WATCH FROM 7 PM TONIGHT TO 7 AM SATURDAY FOR
KYZ101>103-105.
OH...FLOOD WATCH FROM 7 PM FRIDAY UNTIL 7 AM SATURDAY FOR
ZONES OHZ083>087-075-076.
&&Hazardous weather outlook, Mar 5, 6:05 AM EST, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 605 AM EST FRI MAR 5 2004 KYZ101>103-105-OHZ066-067-075-083>087-VAZ003-004-WVZ005>011-013>020- 024>040-046-047-051530- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV 605 AM EST FRI MAR 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... SHOWERS AND THUNDERSTORMS WILL FORM IN THE WARM AIR TODAY...OUT AHEAD OF A COLD FRONT. DURING THE DAYLIGHT HOURS...THESE SHOWERS ARE MORE LIKELY OVER SOUTHEAST OHIO AND NORTHEAST KENTUCKY...COMPARED TO POINTS FURTHER EAST. TONIGHT...THE AXIS OF HEAVIER SHOWERS WILL SHIFT EAST AND SOUTH... OUT OF SOUTHEAST OHIO AND NORTHEAST KENTUCKY...BEFORE RAIN AMOUNTS REACH OVER 1.5 INCHES THERE. THE MAIN CONCENTRATION OF SHOWERS IS FIGURED TO SHIFT INTO WEST VIRGINIA AND SOUTHWEST VIRGINIA. SINCE THE GROWING SEASON HAS NOT STARTED...THE NATIONAL WEATHER SERVICE WILL BE MONITORING FOR THE POSSIBILITY OF FLOODING. SPRING FOLIAGE CUTS DOWN SIGNIFICANTLY ON RUNOFF. A FLOOD WATCH HAS BEEN POSTED FOR OUR SOUTHERN COAL FIELDS AND SOUTHERN MOUNTAINS. THE WETTEST GROUNDS...FROM RECENT RAINS...ARE IN SOUTHEAST OHIO AND NORTHEAST KENTUCKY. THE GROUND IS DRIER IN SOUTHERN AND EASTERN WEST VIRGINIA. SOME SOUTHERN COUNTIES WOULD NEED 2 INCHES OF RAIN TO INITIATED FLOODING. BUT THE HEAVIEST RAINFALL TONIGHT IS NOT EXPECTED OVER OHIO...RATHER...IT IS FORECAST FOR POINTS EAST. TRAINING OF SHOWERS IS POSSIBLE...BUT A LIMITING FACTOR COULD EASILY BE THEIR SPEED. THESE AREAS OF SHOWERS WILL BE STREAKING RAPIDLY OFF TO THE NORTHEAST. THE HEAVIEST SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER OUR FAR SOUTHERN COUNTIES...CLOSER TO THE MOISTURE SOURCE. AS THE AIR TURNS COOLER ON SATURDAY...RAINS WILL BECOME LIGHTER. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. TRM
In the hours before
Special weather statement, Mar 5, 5:24 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 524 PM EST FRI MAR 5 2004 KYZ101>103-105-OHZ075-076-083>087-052315- ATHENS OH-BOYD KY-CARTER KY-GALLIA OH-GREENUP KY-JACKSON OH- LAWRENCE OH-LAWRENCE KY-MEIGS OH-VINTON OH-WASHINGTON OH- INCLUDING THE CITIES OF...ASHLAND...ATHENS...GALLIPOLIS...GRAYSON... GREENUP...IRONTON...JACKSON...LOUISA...MARIETTA... MCARTHUR AND POMEROY 524 PM EST FRI MAR 5 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 5:20 PM...A LINE OF HEAVY SHOWERS...WITH EMBEDDED THUNDERSTORMS WAS RACING EAST...TOWARD SOUTHEAST OHIO AND NORTHEAST KENTUCKY. BETWEEN 5:30 AND 6:30 PM...THESE SHOWERS SHOULD MOVE THROUGH VINTON...JACKSON...ATHENS...MEIGS...GALLIA...AND LAWRENCE COUNTIES IN SOUTHEAST OHIO...PLUS ACROSS GREENUP...CARTER...BOYD...AND LAWRENCE COUNTIES IN KENTUCKY. BY 6:30 PM...THESE SHOWERS MAY BE REACHING THE OHIO RIVER AROUND POMEROY...AND MARIETTA. WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE NEAR THESE SHOWERS AND THUNDERSTORMS. THE BRIEF HEAVIER RAIN COULD AMOUNT TO A QUICK QUARTER TO A THIRD OF AN INCH OF RAIN. KTB
Nearby
Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.